Alert archive / Virginia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 14, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 13, 1997, 7:44 PM EDT for Campbell County, Virginia. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 13, 1997, 7:44 PM EDT (23:44 UTC)
- Expired
- May 13, 1997, 8:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Campbell County, VA
The radar
The Roanoke radar (KFCX), 106 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 8:20 PM EDT | Hail 0.75 | Brookneal, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 729 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 298 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 132343 RRA SVRRNK VAC031-140030- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 744 PM EDT TUE MAY 13 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 830 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL VIRGINIA ...CAMPBELL COUNTY AT 741 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 26 MILES SOUTH SOUTHEAST OF LYNCHBURG OR 4 MILES WEST OF BROOKNEAL MOVING EAST AT 30 MPH. SEVERE WEATHER IS EXPECTED TO REACH... BROOKNEAL AROUND 745 PM EDT SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. DESROSIERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:36 PM EDT, 5 hours 8 minutes earlier.
Area forecast discussion, May 13, 2:36 PM EDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 235 PM EDT TUE MAY 13 1997 NEW MDLS ARE A LTL STRONGER AND A LTL FURTHER SOUTH WITH THE S/WV BLOWING THRU LATE THIS AFTN/EARLY THIS EVE. MDLS SHOW IMPRESSIVE MID-LVL INSTABILITY AND Q-FORCING SWINGING THRU HERE BETWEEN 21Z AND 02Z. PCPN IS EXPANDING OVER KY/TN ATTM AS HEATING GETS GOING. AND WE ARE STARTING TO CLEAR OUT PRETTY GOOD IN MY CWA NOW. I THNK RAIN IS LIKELY AS THE WAVE MOVES THRU...POSSIBLY A FEW TSTMS...BEST CHCS ACROSS THE NORTH. A "THIS EVE" PERIOD WUD PROBABLY BE A GOOD IDEA FOR THE ZONES. QUICK CLEARING TNGT BEHIND THE WAVE AND IN BETWEEN SYSTEMS. DECOUPLING SHUD OCCUR IN MOST AREAS SO I WOULD EXPECT SOME PATCHY DENSE FOG TO DEVELOP. INCREASING CLOUDS ONCE AGAIN TMRW IN WAA AHEAD OF NEXT WAVE. DYNAMICS REMAIN WELL NORTH OF THE CWA AND MOISTR IS LIMITED SO PCPN SHUD BE LIGHT AND SPOTTY TMRW. CHC OF SHOWERS SHUD INCREASE A BIT TMRW NIGHT AS THE PASSAGE OF THE FRONT PRODUCES BETTER FORCING. MDLS SHOW SOME DECENT MOISTR CONV AND SLIGHT INSTABILITY ASSOC WITH THE FRONT. THURSDAY LOOKS LIKE A PRTLY SNY...WINDY AND COOL DAY. ROA 42/65/53/67 6341 LYH 42/64/52/68 6341 DAN 47/69/57/72 5241 BLF 45/61/48/55 7342 RNK 40/62/49/60 7341 JDS
In the hours before
Special weather statement, May 13, 6:30 PM EDT, 1 hour 14 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-132331- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 630 PM EDT TUE MAY 13 1997 ...GUSTY THUNDERSTORMS CROSSING THE NEW RIVER VALLEY... AT 620 PM...BLACKSBURG WEATHER RADAR INDICATED A LINE OF THUNDERSTORMS CROSSING THE HIGHLANDS AND NEW RIVER VALLEY... MAINLY FROM CLIFTON FORGE TO BLACKSBURG TO WYTHEVILLE. ANOTHER STRONG STORM WAS LOCATED NEAR ROCKY MOUNT IN FRANKLIN COUNTY. AT ABOUT 615 PM...A GUST TO NEAR 45 MPH WAS RECORDED AT THE BLACKSBURG NATIONAL WEATHER SERVICE OFFICE AS THIS LINE OF STORMS PASSED. THESE STORMS ARE MOVING EAST AT NEAR 25 MILES AN HOUR. SMALL HAIL AND STRONG GUSTY WINDS ARE POSSIBLE WITH THESE STORMS. REMAIN ALERT TO CHANGING WEATHER CONDITIONS AND BE PREPARED TO MOVE TO A PLACE OF SAFETY IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION. DESROSIERS
Special weather statement, May 13, 6:32 PM EDT, 1 hour 12 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-132331- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 630 PM EDT TUE MAY 13 1997 ...GUSTY THUNDERSTORMS CROSSING THE NEW RIVER VALLEY... AT 620 PM...BLACKSBURG WEATHER RADAR INDICATED A LINE OF THUNDERSTORMS CROSSING THE HIGHLANDS AND NEW RIVER VALLEY... MAINLY FROM CLIFTON FORGE TO BLACKSBURG TO WYTHEVILLE. ANOTHER STRONG STORM WAS LOCATED NEAR ROCKY MOUNT IN FRANKLIN COUNTY. AT ABOUT 615 PM...A GUST TO NEAR 45 MPH WAS RECORDED AT THE BLACKSBURG NATIONAL WEATHER SERVICE OFFICE AS THIS LINE OF STORMS PASSED. THESE STORMS ARE MOVING EAST AT NEAR 25 MILES AN HOUR. SMALL HAIL AND STRONG GUSTY WINDS ARE POSSIBLE WITH THESE STORMS. REMAIN ALERT TO CHANGING WEATHER CONDITIONS AND BE PREPARED TO MOVE TO A PLACE OF SAFETY IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION. DESROSIERS
Nearby
Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.